Lightning, Crow Wing
- When
- June 22, 8:15 PM CST
- Where
- Crow Wing County, Cross Lake
- Reported by
- NEWSPAPER
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
A cabin received moderate damage to its deck, siding, and insulation after being struck by lightning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cabin received moderate damage to its deck, siding, and insulation after being struck by lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 22, 2:00 PM CST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 300 PM CDT SUN JUN 22 2003 MAIN FORECAST CHALLENGE INVOLVES CHANCES FOR THUNDERSTORMS THROUGH MID WEEK AND THE CHANCES FOR SEVERE STORMS TONIGHT. MODELS IN OVERALL DECENT AGREEMENT...THE AVN IS FASTER WITH THE SURFACE BOUNDARY LATE TONIGHT INTO MONDAY...THEN THE MODELS CONVERGE LATER IN THE PERIOD. THE ETA WAS USED FOR MOST OF FORECAST SINCE IT WAS IN CLOSER AGREEMENT WITH CANADIAN AND NGM. ALSO...WITH UPPER FLOW GETTING CLOSE TO PARALLEL WITH THE SURFACE BOUNDARY... THINK THE SLOWER SOLUTION IS BETTER. A FEW SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING THROUGH NORTHEAST MINNESOTA TODAY...DUE TO CONTINUED WARM AIR ADVECTION/THETA-E ADVECTION ON 25 TO 35 KNOT SOUTHERLY 850MB WINDS. LAPS SHOWS SURFACE LIFTED INDICES AROUND -2 FOR MOST AREAS...NOT TOO LOW SINCE THERE HAS BEEN PLENTY OF CLOUD COVER IN MINNESOTA. TONIGHT...250MB JET MAX TO CREATE INCREASED DIVERGENCE IN NORTHWEST MINNESOTA. THIS TO OCCUR NEAR THETA-E MAX AT 850MB AND ALONG SURFACE BOUNDARY. PRECIP WATER VALUES AT 12Z WERE AROUND 1.3 INCHES...AND FORECAST TO RISE SLIGHTLY TO 1.5 INCHES. DEWPOINTS SHOULD REMAIN IN THE 60S. WILL GO WITH LIKELY SHOWERS/THUNDERSTORMS ABOUT WESTERN TWO-THIRDS OF CWA TONIGHT GIVEN GOOD LIFT AND MOISTURE. SEVERE STORMS STILL POSSIBILE...ESPECIALLY THIS EVENING AS INCREASED DIVERGENCE ALOFT AFFECTS WESTERN CWA. INSTABILITY ALSO MORE FAVORABLE WEST. 0-6KM BULK SHEAR LACKING EAST...WITH GENERALLY LESS THAN 30KT EAST HALF...BUT INCREASING TO AROUND 40 KT WEST. SURFACE BOUNDARY TO REMAIN A FOCUS FOR THUNDERSTORMS INTO WEDNESDAY. .DLH...NONE. MELDE
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1036 AM CDT SUN JUN 22 2003 ...A RISK OF SEVERE THUNDERSTORMS TODAY THROUGH TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY AND TONIGHT. THE MAIN THREAT IS FOR LARGE HAIL AND DAMAGING WINDS...ALTHOUGH THERE IS ALSO A SMALL THREAT FOR AN ISOLATED TORNADO IN NORTHEAST MINNESOTA. NORTHEAST MINNESOTA WILL SEE THE CHANCE FOR SEVERE STORMS FIRST...STARTING IN THE MID TO LATE AFTERNOON HOURS AND CONTINUING TONIGHT. THE CHANCE FOR SEVERE THUNDERSTORMS WILL THEN EXPAND EAST INTO NORTHWEST WISCONSIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTHEASTERN MINNESOTA SOUTH OF A DULUTH TO BRAINERD LINE...AND ALL ACROSS NORTHWEST WISCONSIN MONDAY AND TUESDAY. PRIMARY CONCERNS ARE FOR DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS ARE ALSO FORECAST FOR WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH TUESDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH EOM/MELDE
The Duluth radar (KDLH), 147 km away, was scanning. The volume nearest the first event began at 02:14 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365287.